Colorado, 2021

Heat in Colorado, July 7 to 12, 2021

July 7 to 12, 2021 · NWS GJT · 5 events in 5 counties and zones

A large ridge of high pressure dominated the western United States for several days. This resulted in scorching heat and dry weather across the lower elevations of western Colorado.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A large ridge of high pressure dominated the western United States for several days. This resulted in scorching heat and dry weather across the lower elevations of western Colorado. Conditions were exceptionally dry which translated to single digit humidity at the surface. Record breaking high temperatures occurred through the period with overnight lows only dropping into the low to mid to upper 60s and 70s in the valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 7, 10:45 AM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 7, 10:45 AM MST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1145 AM MDT Wed Jul 7 2021

.SHORT TERM...(Today through Thursday)
Issued at 357 AM MDT Wed Jul 7 2021

High pressure remains centered over the Great Basin this morning,
with eastern Utah and western Colorado still under dry north to
northwest flow. The 00z Grand Junction sounding had a PWAT value of
just under 0.60 inches, which is over 0.30 inches lower than just 12
hours prior. This drying trend is expected to persist over the next
few days, limiting the potential for afternoon convection. Isolated
showers or storms will be possible this afternoon along the southern
Divide and eastern San Juans, which lie on the edge of some better
moisture. Otherwise, the region will remain under mostly clear
skies, allowing temperatures to climb. Highs this afternoon will be
at or above the century mark for the lower desert valleys of western
Colorado and eastern Utah, and are forecast to be another 3-5
degrees warmer tomorrow. Unfortunately, overnight lows for these
hottest areas will not offer much relief, bottoming out in the upper
60s to low 70s. As such, Excessive Heat Advisories for Eastern Utah
desert valleys go into effect today at noon, and portions of
northeast Utah, as well as the Grand and Paradox Valley, join at
noon tomorrow. These advisories remain in effect through Friday
evening. In addition to the heat, fire weather concerns make a
comeback as winds increase across northeast Utah and northwest
Colorado. Red Flag Warnings are in effect for these areas from noon
to 8PM tomorrow.

.LONG TERM...(Thursday night through Tuesday)
Issued at 357 AM MDT Wed Jul 7 2021

The ridge of high pressure will remain overhead through the end of
the week, with flow becoming more westerly late Thursday into
Friday. Moisture tires to sneak in under the ridge under Friday,
with forecast PWAT values looking to creep up once again into the
0.70-0.90 inch range, possibly higher over the Four Corners. Models
are in good agreement with regards to this moisture return, so
expect to see afternoon convection once again Friday and Saturday,
with the Central and Southern Divide most favored. Otherwise, the
Western Slope will remain dry and hot into the weekend. Lower desert
valleys can expect afternoon highs close to 100F to persist into the
next workweek. Overnight lows drop into the mid-60s after Friday, so
currently the Excessive Heat Advisories only run through Friday
evening. An upper level jet is expected to remain just north of the
area through Friday, which will keep gusty afternoon winds going
across northeastern Utah and northwestern Colorado. Relative
Humidities are expected to remain low, therefore critical fire
weather conditions are expected once again on Friday. Fire Weather
Watches are currently in effect from noon to 8PM Friday.

Early next week may see another increase in moisture, as forecast
PWAT values climb back up again Tuesday, thanks to a return to
westerly flow and some potential shortwaves moving through. This
being at the very end of the long term period, models are in a bit
of disagreement, but in general they do indicate the potential
return to increased storm activity.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1145 AM MDT Wed Jul 7 2021

VFR conditions will continue for the next 24 hours. Expect mostly
sunny skies this afternoon with diurnally driven cumulus across
the high terrain, particularly in the San Juans. Winds will
generally be light though a few gusts up to 20kt are possible.
Quiet weather follows overnight as typical drainage flows take
control under a mainly clear sky.

&&

.FIRE WEATHER...
Issued at 357 AM MDT Wed Jul 7 2021

High pressure shifts westward and will take position over the
Southwest during the period. As a result, the forecast area will
trend drier and warmer over the next several days. However, the high
becomes flattened by a disturbance passing north of the region
resulting in stronger gradient wind flow Thursday, but more so on
Friday. Latest guidance suggests that winds and relative humidity
will reach critical levels across northeast Utah and northwest
Colorado on Thursday. Red Flag Warnings have been issued for
Thursday from noon to 8PM for portions of northeast Utah and
northwest Colorado. A Fire Weather Watch remains in effect Friday
from noon to 8PM for the same areas, as winds and relative humidity
values are still forecast to reach critical levels.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning from noon to 8 PM MDT Thursday for COZ200-202.

     Fire Weather Watch from Friday afternoon through Friday evening
     for COZ200-202.

     Heat Advisory from noon Thursday to 8 PM MDT Friday for COZ006-
     020.

UT...Red Flag Warning from noon to 8 PM MDT Thursday for UTZ486.

     Fire Weather Watch from Friday afternoon through Friday evening
     for UTZ486.

     Heat Advisory from noon to 9 PM MDT Thursday for UTZ024.

     Heat Advisory until 8 PM MDT Friday for UTZ022-027-029.

&&

SHORT TERM...BGB
LONG TERM...TGJT
AVIATION...MDM
FIRE WEATHER...TGJT
Hazardous weather outlook, Jul 7, 4:24 AM MST, 7 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
524 AM MDT Wed Jul 7 2021

COZ001>014-017>023-UTZ022>025-027>029-081130-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
524 AM MDT Wed Jul 7 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Hot weather moves in today, with triple digit heat expected for
the lower desert valleys.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Hot temperatures continue through Friday reaching triple digits
for the lower valleys. Fire weather concerns also increase
Thursday and again Friday as gusty winds and low humidities occur
each afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heat. Local standard time, as filed.

Heat, Grand Valley

When
July 7, 12:00 PM MST to July 9, 8:00 PM MST
Where
Grand Valley forecast zone
Reported by
ASOS
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

High temperatures of 100 to 107 degrees were reported by various automated weather stations each day through the period. Additionally, overnight lows ranged from 70 to 73 degrees on the morning of the 8th and 9th. The Grand Junction Regional Airport set a new all-time record high on July 9th with a high of 107 degrees, breaking the old all-time record of 106 degrees.

Heat, Central Gunnison and Uncompahgre River Basin

When
July 7, 12:00 PM MST to July 9, 7:00 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
ASOS
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

High temperatures of 95 to 108 degrees were reported by various automated weather stations each day through the period. Additionally, overnight lows ranged from 65 to 67 degrees on the morning of the 8th and 9th.

Heat, Paradox Valley / Lower Dolores River Basin

When
July 8, 12:00 PM MST to July 9, 7:00 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
AWOS
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

High temperatures of 100 to 104 degrees were reported by various automated weather stations each day through the period. Additionally, overnight lows generally around 67 degrees on the morning of the 9th.

Heat, Debeque to Silt Corridor

When
July 9, 11:00 AM MST to 7:00 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
ASOS
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

The Rifle-Garfield County Regional Airport recorded a high temperature of 104 degrees on July 9th.

Heat, Four Corners / Upper Dolores River Basin

When
July 10, 12:00 PM MST to July 12, 7:00 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
ASOS
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

The Cortez Regional Airport recorded a high temperature of 101 degrees on July 10th.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959455, 959457, 959458, 959456, 959459.